February 19, 2020 at 9:14 pm #117481
I have just learned something about CIDP that I didn’t know before: it causes serious bone density loss and osteoporosis. I found a few old posts in the forum from people with bone density loss who didn’t associate it with CIDP. Online I have found a number of medical journal articles stating the connection. People with CIDP lose bone density. Before I developed CIDP, I was gaining bone density with regular Prolia injections. After I developed CIDP, I began rapidly losing bone density despite Prolia, calcium, and vitamin D. The loss was so bad on my recent DEXA scan that I was referred to an endocrinologist to be tested for Cushing’s disease. The tests were negative. The problem is that I have an inflammatory autoimmune disease. The question now is what, if anything, can be done about it. Be aware of this. MAKE your neuro talk to you about it!
February 26, 2020 at 11:40 am #117496DanaParticipant
Is it the CIDP causing or the steroids being used to treat the CIDP?
May 4, 2020 at 5:08 pm #117596
June 4, 2020 at 10:07 pm #117618BryanFParticipant
The prednisone that I’ve taking for 3 years has done a number on my bone density. Last May, 3 of my vertebrae shattered. I’m on Fosimax now, but the shattered vertebrae did a number on my recovery and I’m still living with the after effects.
I can’t lie flat in bed, so I sleep in a lounge chair, I haven’t recovered my strength and the vertebrae still seem to cause back spasms at times.
So to everyone out there, keep this in mind.
June 12, 2020 at 10:07 am #117639
No, CIDP doesn’t do this to your bones.
It might very well be due to the medication, but not CIDP itself.
Worst case that can happen if untreated is, that it affects inner organs.
As my folks use to say:
“It is not a disease you die from, it is a disease you die with.”
June 12, 2020 at 10:30 am #117641
It’s the constant inflammation that affects the bones, according to the two endocrinologists I’ve seen. They told me that any severe chronic autoimmune inflammation can damage the bones. They advised me to continue Prolia injections and vitamin D3, exercise as much as I can, and be very careful about avoiding falls. They told me not to expect any improvement in bone density.
June 12, 2020 at 10:38 am #117642
I have never taken steroids for CIDP. Only IVIG. Below is a quote from a 2018 report in the Neurology medical journal. This study found that CIDP patients who developed osteoporosis actually took LESS steroids. Steroids were apparently not a factor.
“CIDP patients with osteoporosis were older than those without and, interestingly, both cumulative prednisolone dose before the BMD measurement and average daily dose of oral prednisolone within 1 year from the measurement of BMD were significantly lower in osteoporotic patients than in non-osteoporotic patients. There was a significant inverse correlation between both BMD and T-score and the worst modified Rankin Scale score within 3 years of the BMD measurement. This emphasizes the importance of underlying disease process versus corticosteroid use as the most important risk factor for developing osteoporosis in CIDP.
This study highlights the importance of BMD studies and osteoporosis evaluation in the comprehensive evaluation of patients with CIDP.”
June 12, 2020 at 10:40 am #117643
Didn’t know about that honestly.
I am very sorry to hear that!
I’ll definitely have to look this up and inform myself about it.
Hope you can manage it with the vitamin D3 injections to keep your condition up as long as possible.
June 12, 2020 at 10:41 am #117644
It’s the disease that causes bone loss, not the medication.
June 12, 2020 at 10:49 am #117645
An additional help against the bone loss that I can give you from back of my workout days is, using Omega3 (fish oil). It’s sold in form of pills, it’s very cheap and you can buy it in every drugstore.
It strenghtens the bones, joints and kind of adds a layer around them.
Just in a couple of weeks after taking 2 pills a day, it eliminated the cracking of my joints.
June 12, 2020 at 10:57 am #117646
- You must be logged in to reply to this topic.